Many people enjoy the health benefits of probiotics. But, there is a down-side to taking them, too. Here are 4 possible side effects of taking probiotics.
1. May Increase Histamine Levels
If you’ve taken antihistamines for your allergies, you may already know what histamines are. If you don’t, they are your immune system’s response to foreign pathogens. Typically, you may itch, tear up, or sneeze.
Unfortunately, some strains of bacteria in probiotic supplements may cause histamines to grow inside your digestive tract. And, if you happen to be one of those rare people with a histamine intolerance this will be a nightmare. If your body can’t break down or process the excess histamine properly, it can give you symptoms like an allergic reaction.
2. Can Cause Unpleasant Stomach Symptoms
Another side effect you may also get is an increase in bloating and gas. Though this is temporary and not many people get it, this side effect is common.
3. May Trigger Headaches
Next, you may get headaches from taking probiotics. The amines present in foods rich in probiotics can have a strange effect on your nervous system. It may decrease or increase your blood flow. And, if you are sensitive to amines they can also trigger headaches.
4. Increased Risk of Infection
Lastly, taking probiotics may increase your risk of infection. But, this is a rare side effect. What happens is the yeasts or bacteria that are in probiotics can enter the bloodstream. In people susceptible to it, it can cause infections.
The risk is very low that you will develop an infection, though. And, if you happen to develop one they can be treated with antibiotics or antifungals.
Probiotics have many well-documented benefits. But, use caution if when you first start using them. Although these possible side effects of taking probiotics are rare, it’s better to be safe. Whether you decide to eat probiotic-rich foods or take supplements, monitor yourself for potential symptoms, especially at the beginning.